Alert archive / New York / Beach Hazards Statements in 2016
Beach Hazards Statement 9, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Jul 15, 2016, 4:20 AM EDT for Chautauqua County, Erie County, New York. It took effect at Jul 15, 2016, 2:00 PM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2016, 4:20 AM EDT (08:20 UTC)
- In effect from
- Jul 15, 2016, 2:00 PM EDT
- Expired
- Jul 15, 2016, 10:23 PM EDT
- In force
- 8 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.9
The text
As transmitted.
362 WHUS41 KBUF 150820 CFWBUF URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 420 AM EDT FRI JUL 15 2016 NYZ010-019-085-151630- /O.NEW.KBUF.BH.S.0009.160715T1800Z-160716T0300Z/ NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE- 420 AM EDT FRI JUL 15 2016 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH THIS EVENING. * LOCATIONS...BEACHES OF NORTHERN ERIE...CHAUTAUQUA...AND SOUTHERN ERIE COUNTIES. * TIMING...FROM EARLY THIS AFTERNOON THROUGH LATE THIS EVENING. * IMPACTS...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THERE IS A HIGH SWIM RISK. THIS MEANS LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED. STAY OUT OF THE WATER AND STAY AWAY FROM DANGEROUS AREAS LIKE PIERS AND BREAKWALLS. && $$ JJR/RSH
3 follow-up statements
201 WHUS41 KBUF 151637 CFWBUF URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1237 PM EDT FRI JUL 15 2016 NYZ010-019-085-160045- /O.CON.KBUF.BH.S.0009.160715T1800Z-160716T0300Z/ NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE- 1237 PM EDT FRI JUL 15 2016 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * LOCATIONS...BEACHES OF NORTHERN ERIE...CHAUTAUQUA...AND SOUTHERN ERIE COUNTIES. * TIMING...FROM EARLY THIS AFTERNOON THROUGH LATE THIS EVENING. * IMPACTS...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THERE IS A HIGH SWIM RISK. THIS MEANS LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED. STAY OUT OF THE WATER AND STAY AWAY FROM DANGEROUS AREAS LIKE PIERS AND BREAKWALLS. && $$
426 WHUS41 KBUF 160105 CFWBUF URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 905 PM EDT FRI JUL 15 2016 NYZ010-019-085-160300- /O.CON.KBUF.BH.S.0009.000000T0000Z-160716T0300Z/ NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE- 905 PM EDT FRI JUL 15 2016 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... * LOCATIONS...BEACHES OF NORTHERN ERIE...CHAUTAUQUA...AND SOUTHERN ERIE COUNTIES. * TIMING...THROUGH LATE THIS EVENING. * IMPACTS...STRONG CURRENTS AND DANGEROUS SWIMMING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THERE IS A HIGH SWIM RISK. THIS MEANS LIFE THREATENING WAVES AND CURRENTS ARE EXPECTED. STAY OUT OF THE WATER AND STAY AWAY FROM DANGEROUS AREAS LIKE PIERS AND BREAKWALLS. && $$ SMITH
019 WHUS41 KBUF 160223 CFWBUF URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE BUFFALO NY 1023 PM EDT FRI JUL 15 2016 NYZ010-019-085-160330- /O.CAN.KBUF.BH.S.0009.000000T0000Z-160716T0300Z/ NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE- 1023 PM EDT FRI JUL 15 2016 ...BEACH HAZARDS STATEMENT IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE BEACH HAZARDS STATEMENT. $$ SMITH
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Jul 15, 4:11 AM EDT, 9 minutes earlier.
Area forecast discussion, Jul 15, 4:11 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
411 AM EDT FRI JUL 15 2016
.SYNOPSIS...
An initial cold front will finish easing its way across the region
today...with a trailing secondary cold front then crossing the region
late this afternoon and tonight. A few isolated to widely scattered
showers and thunderstorms will be found along the initial frontal
boundary today...with the secondary cold front then producing another
round of scattered showers and storms later today and tonight. In
the wake of this second front...cooler and more comfortable weather
will follow for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 08z...the initial cold frontal boundary lies roughly from Lake
Erie northeastward across the Finger Lakes and into the North Country...
with just a few widely separated showers noted over Lake Erie and the
Southern Tier...with these no doubt being aided by the flux of warmth
and and moisture from the warm lake waters.
During the course of today...this initial cold frontal boundary will
very slowly sag further southeastward and eventually out of our region.
As it does so...this feature may generate some additional isolated
shower activity across the Southern Tier through mid morning...followed
by more scattershot showers and thunderstorms across the Southern Tier
and Finger Lakes during the late morning and afternoon hours...in
conjunction with renewed diurnal heating/instability and augmentation
of the slowly departing boundary by the redeveloping Lake Erie lake
breeze.
Meanwhile...the remainder of our region should experience a largely
dry and quiet day...until a trailing secondary cold front approaches
from Southern Ontario later this afternoon. As this feature approaches
and impinges upon the northern edge of the Lake Erie and Lake Ontario
Lake breezes...a few additional scattered showers and thunderstorms
will probably develop from Southern Ontario into Niagara county and
the Saint Lawrence Valley late in the day.
With respect to temperatures...the combination of decent mixing and
850 mb temps lingering in the +14C to +17C range will translate into
daytime highs ranging from the upper 70s in areas immediately downwind
of the lakes to the 80s across the remainder of the region...with the
warmest overall temps found across the usual warm spots of the Genesee
Valley and Finger Lakes. This said...the still-warm temps will be
accompanied by a welcome drop in humidity levels behind the initial
cold front...as surface dewpoints will fall back into the upper 50s
and lower 60s.
In advance of the approaching secondary front...it will also turn
fairly breezy to windy downwind of Lake Erie today...where sustained
winds of 15 to 25 mph and gusts to 30-35 mph will again be likely.
As we move into tonight...the secondary cold front will slowly push
its way southeastward across the region. This feature should be
accompanied by another round of scattered showers and thunderstorms
as it passes...with these most probable during the evening hours and
in areas closer to Lakes Erie and Ontario...as the boundary takes
advantage of heat and moisture contributions from the warm lake
waters. In the wake of the secondary front...the combination of a
developing northwesterly upslope flow and increasing low level
moisture should lead to the development of fairly widespread lower
clouds overnight...while continued cool air advection results in
dewpoints largely falling to between 55 and 60...and overnight lows
dipping to more comfortable levels in the upper 50s and lower 60s.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
While mainly uneventful weather is anticipated through the
weekend...the overall pattern across North America will be quite
interesting. A pair of robust shortwaves dumb-belling around a pivot
point over Southampton Island (which dominates the entrance to
Hudson bay) will eventually break apart with one digging south
across Quebec. This feature will push a cold front through our
region at end of this period...while the coldest airmass (H85 nr
zero) in over a month will pass by well to our north.
In the meantime...a near zonal mid level flow will be found along
the Canadian U.S. border. This will be held in place by a fairly
strong blocking pattern that will include a duo of 600dm ridges...
with one over the North Central Pacific extending poleward to
Bristol Bay while the other will be retrograding across the deep
south to the Central Plains. This pattern will set the stage for
troughing over the Lower Great Lakes next week...but that is getting
ahead of ourselves. For now...all we need to know is that fairly
nice weather with comfortable humidity levels will dominate the
weekend. Looking deeper into the details...
High pressure centered over the Midwestern states Saturday morning
will build across the Lower Great Lakes during the course of the
afternoon and evening. While this will supply our forecast area with
mainly fair dry weather...there will be some proverbial 'flys in the
ointment'. The first will be the remnants of a sheared out shortwave
that will cross the Lower Great Lakes during the first half of the
day. This feature will interact with a swath of low level moisture
left in the wake of a previous frontal passage. The result will be a
cloudy start to the day with a slight chc for some sprinkles or even
a passing light shower. The highest chc for nuisance pcpn will be
found during the morning over the North Country. Subsidence and an
influx of much drier air will offer at least partial clearing during
the course of the afternoon...especially over the far western
counties. Temperatures will top out in the mid to upper 70s in most
areas. These readings are just a few degrees below normal mid July
values.
As we push through Saturday night...sfc based ridging will build
across our region while drying will continue aloft. This will lead
to moonlit skies (waxing gibbous moon 90% full) and comfortable
conditions for sleeping as temperatures will settle into the 50s
away from the lakes. Some of the chillier valleys of the Srn Tier
could even experience some readings in the 40s.
It will become warmer on Sunday as rising hgts and high pressure
exiting off the East Coast will allow H85 temps to climb back into
the mid teens. While temperatures will return to the mid 80s for
many areas...dew points will remain in the low to mid 50s and this
will make the warming much more tolerable. Otherwise...plenty of sun
can be expected Sunday with near ideal conditions for outdoor
activities.
As the southerly flow deepens on the backside of the exiting sfc
high Sunday night...warm advection will continue over our region
with dew points steadily climbing back into the 60s. While this will
make conditions a little less conducive for prime sleeping
weather...it will also prime our airmass for some showers and
thunderstorms ahead of the next frontal system. We should remain
rain free through the night though with any pcpn holding off until
after daybreak.
Remember the robust Canadian shortwave described above as breaking
loose from its twin over the entrance to Hudson Bay? It will be this
feature that will ultimately push a slow moving cold front across
the Lower Great Lakes late Monday and early Monday night. As is
usually the case...a pre frontal trough will be the initial focus
for an increasing number of showers and thunderstorms during the
morning and midday. A relatively deep plume of moisture with PWAT
values approaching 1.75" will accompany this initial round of
convection. Given the morning/midday timing of this activity and
subsequent limited diurnal destabilization...am not overly concerned
about severe weather. Also...this initial round of convection across
a large portion of the IAG Frontier may be suppressed somewhat due
to what should be a well established lake shadow downwind of Lk
Erie. In any case...after a several hour lull in the activity during
the afternoon (during which time there should be some sunshine)...
the second round of activity will push across the region along and
ahead of the actual slow moving cold front.
While the moisture field will not be nearly as impressive during the
passing of the actual front Monday evening...a more westerly flow
aloft will offer stronger kinematics (i.e. more shear) within a
potentially more unstable airmass to increase the concern for strong
to severe storms. This risk will diminish during the overnight
though as a weakening of the instability will be accompanied by
drier and drier air aloft. Showers and thunderstorms will taper off
from the northwest during the overnight.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
A significant mid summer blocking pattern stretching from the
Central Pacific across the United States will produce another
prolonged stretch of dry weather across our region...one that will
be accompanied by a clear day to day warming trend. The somewhat
unusual pattern includes a pair of massive 600dm ridges...with one
over the North Central Pacific and an equally impressive one
centered over the Plains states. Both mega features will exhibit
anomalously high hgts for this time of year with departures of at
least 3 STD and return intervals that exceed a 30 year climatology
time frame. The ridge based over the Plains will cover nearly 90
percent of the country...extraordinary. There will be subtle troughs
between the ridges...including one over the St Lawrence Valley.
While heat will eventually make it over the top of the gigantic
ridge based over the Plains...humidity levels over our region will
remain relatively low. This will be due to the fact that the GOMEX
will be effectively be blocked...so our dew points should largely be
in the 50s away from the lakes.
Looking further down the road at next weekend...the dominant ridge
over the Plains will weaken a bit and retrograde to the Southwest
portion of the country while troughing will deepen a bit over the
Great Lakes. This will allow for a frontal passage...but not a
scenario where any real relief from the dry conditions can be
expected.
The dry weather will not do the bulk of the forecast area any good
though...as it will exacerbate already well established drought
conditions. In fact...the IAG Frontier and parts of the eastern
Finger Lakes regions have been defined as experiencing severe
drought conditions...while the remainder of our forecast area is
either 'abnormally dry' or experiencing a moderate drought. A
statement regarding this drought will be issued later today.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
During the TAF period...an initial cold front extending from the
Southern Tier to the Finger Lakes and North Country will slowly drift
southeastward and out of the region today...with a trailing secondary
cold front over Southern Ontario then approaching and crossing the
region between very late this afternoon and tonight. Some widely
scattered showers and thunderstorms will be found along and inland
from the initial cold front/developing Lake Erie lake breeze boundary
today...with another round of scattered showers and storms then
accompanying the secondary cold frontal passage late this afternoon
and tonight. While any convection that does form could produce brief/
localized reductions to below VFR...by and large conditions should
remain largely VFR up until the secondary cold frontal passage.
Following the passage of the secondary cold front...the combination
of increasing low level moisture and a developing northwesterly upslope
flow will likely lead to ceilings dropping to the MVFR range during
the second half of tonight...with these becoming increasingly likely
toward daybreak Saturday. Some patchy IFR ceilings also cannot be
completely ruled out...particularly across the higher terrain.
Outlook...
Saturday...A chance of morning showers across the North Country...
otherwise improvement to VFR.
Sunday...VFR.
Monday...VFR/MVFR with scattered to numerous showers and thunderstorms.
Tuesday...A chance of morning showers and MVFR...otherwise VFR.
&&
.MARINE...
In advance of an approaching secondary cold front...winds and waves
will again increase to advisory levels on Lake Erie and the Upper
Niagara River today...for which a fresh round of small craft advisories
have been hoisted. Expect the strongest winds and highest waves to
occur during to mid to late afternoon hours...with conditions then
improving this evening. The front itself will also generate another
round of scattered showers and thunderstorms as it passes across the
Lower Lakes region late this afternoon and this evening.
In the wake of the secondary front...much quieter conditions and
relatively minimal winds and waves will then return for the upcoming
weekend.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 2 PM EDT this afternoon through
this evening for NYZ010-019-085.
MARINE...Small Craft Advisory from 11 AM this morning to 11 PM EDT this
evening for LEZ040-041.
Small Craft Advisory from 11 AM this morning to 8 PM EDT
this evening for LEZ020.
&&
SYNOPSIS...JJR
NEAR TERM...JJR
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...JJR
MARINE...JJRHazardous weather outlook, Jul 14, 2:34 PM EDT, 13 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 234 PM EDT THU JUL 14 2016 NYZ001>008-011>014-020-021-151845- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- GENESEE-WYOMING-LIVINGSTON-ONTARIO-CATTARAUGUS-ALLEGANY- 234 PM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK AND WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ010-019-085-151845- NORTHERN ERIE-CHAUTAUQUA-SOUTHERN ERIE- 234 PM EDT THU JUL 14 2016 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. BEACH HAZARDS STATEMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-151845- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 234 PM EDT THU JUL 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 8:51 PM EDT | Special Weather Statement | BUF | Onondaga | 9 min |
| Jul 15, 4:05 AM EDT | Small Craft Advisory | BUF | 18 hr | |
| Jul 15, 11:57 AM EDT | Special Weather Statement | BUF | Ontario | 48 min |
| Jul 15, 12:07 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario, Wayne | 23 min |
| Jul 15, 12:31 PM EDT | Severe Thunderstorm Warning | BUF | Ontario, Wayne | 21 min |
| Jul 15, 12:55 PM EDT | Special Weather Statement | BUF | Wayne | 35 min |
Nearby
Beach Hazards Statements in New York, 2016Every beach hazards statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.